Alert archive / Arizona / High Wind Warnings in 2023
High Wind Warning 1, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this high wind warning at Jan 14, 2023, 1:54 PM MST for Apache County, Navajo County, Arizona. It took effect at Jan 14, 2023, 11:00 PM MST. It was in force for 11 hr. 12 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jan 14, 2023, 1:54 PM MST (20:54 UTC)
- In effect from
- Jan 14, 2023, 11:00 PM MST
- Expired
- Jan 15, 2023, 10:00 AM MST
- In force
- 11 hr
- Issued by
- NWS Flagstaff, AZ
Counties Apache County, AZ, Navajo County, AZ
The radar
The Flagstaff radar (KFSX), 149 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jan 14, 11:03 PM MST | NON-TSTM WND GST 58 | 8 Wnw Greer, AZ | MESONET STATION AZT18 SR-260 @ MP-378. |
| Jan 15, 12:31 AM MST | SNOW 1.1 | 1 Ssw Tsaile, AZ | SNOW STARTED AROUND 11 PM. |
| Jan 15, 1:37 AM MST | NON-TSTM WND GST 62 | 10 Nw Greer, AZ | MESONET STATION FW0157 GREEN'S PEAK. |
| Jan 15, 1:55 AM MST | NON-TSTM WND GST 69 | 2 W Springerville, AZ | AWOS STATION KJTC SPRINGERVILLE AIRPORT. |
| Jan 15, 2:24 AM MST | NON-TSTM WND GST 61 | 9 S Pinedale, AZ | RAWS STATION QLCA3 LIMESTONE CANYON. |
| Jan 15, 4:55 AM MST | NON-TSTM WND GST 75 | 2 W Springerville, AZ | AWOS STATION KJTC SPRINGERVILLE AIRPORT. |
| Jan 15, 7:00 AM MST | SNOW 0.5 | 2 E Linden, AZ | COCORAHS STATION AZ-NV-10 SHOW LOW 6.5 WNW. |
| Jan 15, 7:00 AM MST | SNOW 0.6 | 1 Nnw Pinetop-Lakeside, AZ | COCORAHS STATION AZ-NV-20 PINETOP-LAKESIDE 1.4 NNW. |
| Jan 15, 7:00 AM MST | SNOW 0.8 | 4 Sse Show Low, AZ | COCORAHS STATION AZ-NV-42 SHOW LOW 4.2 S. |
| Jan 15, 7:28 AM MST | SNOW 3 | Fort Defiance, AZ | |
| Jan 15, 9:27 AM MST | SNOW 4.5 | Jeddito, AZ | PHOTO/REPORT SENT ON FACEBOOK. |
| Jan 15, 9:40 AM MST | SNOW 2 | 1 Wsw Hotevilla, AZ | REPORT SUBMITTED ON FACEBOOK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3826 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 174 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
705 WWUS75 KFGZ 142054 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 154 PM MST Sat Jan 14 2023 AZZ014-017-151500- /O.NEW.KFGZ.HW.W.0001.230115T0600Z-230115T1500Z/ Little Colorado River Valley in Apache County-White Mountains- Including the cities of St. Johns, Springerville, Show Low, Greer, and Pinetop 154 PM MST Sat Jan 14 2023 /154 PM MST Sat Jan 14 2023/ ...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 8 AM MST SUNDAY... * WHAT...Southwest winds 25 to 35 mph with gusts 60 to 65 mph expected. * WHERE...The strongest winds with gusts 60 to 65 are expected over and just north of the White Mountains. This includes Vernon, Greer, Springerville, Eagar, and Nutrioso. * WHEN...From 11 PM this evening to 8 AM MST Sunday. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
2 follow-up statements
056 WWUS75 KFGZ 151438 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 738 AM MST Sun Jan 15 2023 AZZ014-017-151700- /O.EXT.KFGZ.HW.W.0001.000000T0000Z-230115T1700Z/ Little Colorado River Valley in Apache County-White Mountains- Including the cities of St. Johns, Springerville, Show Low, Greer, and Pinetop 738 AM MST Sun Jan 15 2023 /738 AM MST Sun Jan 15 2023/ ...HIGH WIND WARNING NOW IN EFFECT UNTIL 10 AM MST THIS MORNING... * WHAT...Southwest winds 25 to 35 mph with gusts up to 60 mph. * WHERE...The strongest winds with gusts up to 65 mph are expected over and just north of the White Mountains. This includes Vernon, Greer, Springerville, Eagar, and Nutrioso. * WHEN...Until 10 AM MST this morning. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel will be difficult especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
371 WWUS75 KFGZ 151654 NPWFGZ URGENT - WEATHER MESSAGE National Weather Service Flagstaff AZ 954 AM MST Sun Jan 15 2023 AZZ014-017-151800- /O.EXP.KFGZ.HW.W.0001.000000T0000Z-230115T1700Z/ Little Colorado River Valley in Apache County-White Mountains- Including the cities of St. Johns, Springerville, Show Low, Greer, and Pinetop 954 AM MST Sun Jan 15 2023 /954 AM MST Sun Jan 15 2023/ ...HIGH WIND WARNING WILL EXPIRE AT 10 AM MST THIS MORNING... High winds from earlier this morning over the region will continue to gradually decrease, but remaining in the 20 to 35 mph range through the day. $$ For more information from the National Weather Service visit https://weather.gov/flagstaff
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this high wind warning went out at Jan 14, 10:51 AM MST, 3 hours 3 minutes earlier.
Area forecast discussion, Jan 14, 10:51 AM MST, 3 hours 3 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 1051 AM MST Sat Jan 14 2023 .SYNOPSIS...Warmer temperatures and dry conditions are expected today before several rounds of rain and snow push across Arizona starting this evening, lasting through Tuesday. Significant snow accumulation is expected over the High Country above 5500 feet, with minor flooding possible in the lower elevations. && .UPDATE...Cloudy skies this morning across northern Arizona as our next storm system approaches. Weather will be dry for most areas through this afternoon and at least early evening, so any outdoor or travel plans across the high country are best accomplished now. Not much has changed regarding the first round of rain and snow that is due later this evening through Sunday, see below for details. If anything, rain and snow amounts are looking slightly heavier than previously. The next wave of rain and snow will feature lower snow levels than this first one, with a cold low moving overhead by Tuesday. We will be considering a Winter Storm Watch for portions of the area from Monday afternoon or evening into Tuesday with the afternoon package. In addition, very strong winds look increasingly likely over the downslope areas off the eastern Mogollon Rim and White Mtns late tonight and Sunday morning (Vernon, Springerville, Eagar) and we will be looking at a Wind Advisory or High Wind Warning in these areas. && .PREV DISCUSSION /340 AM MST/...Look for one more day of fair weather and mild temperatures but with increasing southwest winds and clouds as a moist Pacific trough approaches Arizona during the day. Tonight through Sunday...The first in a series of Pacific troughs will move across Arizona. There will be ample moisture and large- scale dynamics for upward motion with this system to produce widespread precipitation. In addition, 50 to 60 mph winds just off the surface will result in decent upslope enhancement on any southwest facing slopes. The snow level will start out in the 6000 to 7000 foot range this evening but steadily fall through the night as colder air moves in with the trough. By Sunday morning snow levels will range from around 5000 feet across northwest Arizona to 6500 feet over the White Mountains region in east central Arizona. The strongest upslope and heaviest snow will be located along the Kaibab Plateau, Mogollon Rim and White Mountains where 6 to 12 inches of snow is expected with higher amounts over the mountain peaks and the southern edge of the Kaibab Plateau and Mogollon Rim. At elevations above 6000 feet across the northeast corner of Arizona away from the deeper moisture snow is not expected to be as heavy but still 2 to 6 inches of snow accumulation is expected through Sunday. Whiteout conditions will be possible from late this evening through midday Sunday with travel conditions majorly impeded. Lower elevations south of the Mogollon Rim will largely see rain with area washes and creeks beginning to flow/rise. A few low water crossings are bound to be flooded but nothing more significant than that is anticipated. A Winter Storm Warning and Winter Weather Advisory is in effect for the Saturday night and Sunday storm go to weather.gov/flagstaff for details. From Monday into Tuesday...On Monday the air mass will remain cold and moist with snow showers continuing at elevations above 5500-6500 feet, rain showers at lower elevations. By late Monday afternoon the next trough begins to move in. This system will be intensifying as it approaches Arizona and will contain stronger large-scale dynamics for upward lift than the Sunday storm. Upslope flow with this second trough will be only slightly weaker. With ample moisture remaining across the area snow and rain showers will dramatically increase with the onset of dynamics Monday night. The most recent model runs have increased precipitation amounts with this second storm due it's stronger intensity. Expect another round of serious winter driving conditions Monday night through Tuesday. We will be keeping an eye on this one but anticipate an additional Winter Storm Warning and Winter Weather Advisory will be needed. Wednesday onward...It will remain cold and unsettled with another cold but drier trough due in later on Thursday into Friday which could produce additional snow showers. We'll keep you posted. && .AVIATION...For the 18Z TAF package...VFR persist through 00Z with increasing mid to upper-level cloud cover. Southwest winds develop this afternoon, sustained 10-20 kts with gusts of 25-35 kts. They will continue to get stronger over the higher terrain overnight with gusts up to 45 kts along a KFLG-KSOW-KJTC line. Moderate turbulence is likely. Conditions begin to deteriorate by 03Z as rain and snow develop from west to east. Widespread MVFR/IFR with localized LIFR VIS and CIGS are expected overnight and into Sunday morning resulting in mountain obscuration. Heavy snowfall with significant accumulation and blowing snow is likely for KGCN-KCMR-KFLG during this time. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Gusty southwest winds of 10 to 20 mph, with gusts 30 to 40 mph are expected through tonight. Dry conditions remain for this afternoon, with widespread rain and snow developing from west to east later this evening, continuing into Sunday. Significant snowfall accumulation is likely in the High Country during this time. Monday through Wednesday...Periods of breezy southwest winds and rain and snow is expected to continue through Tuesday, with drier conditions returning on Wednesday as winds shift to the northwest and temperatures remain cold. && .FGZ WATCHES/WARNINGS/ADVISORIES... Winter Storm Warning from 5 PM this afternoon to 5 PM MST Sunday for AZZ004-104. Winter Weather Advisory from 8 PM this evening to 5 PM MST Sunday for AZZ006>008-038-106>108-138. Winter Weather Advisory from midnight tonight to 5 PM MST Sunday for AZZ011-017-018-039-111-117-118-139. Winter Storm Warning from 8 PM this evening to 5 PM MST Sunday for AZZ015-115. Winter Storm Warning from midnight tonight to 5 PM MST Sunday for AZZ016-116. && PUBLIC...JJ/Humphreys AVIATION...LaGuardia FIRE WEATHER...LaGuardia For Northern Arizona weather information visit weather.gov/flagstaff
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 14, 1:49 PM MST | Winter Storm Watch | FGZ | Apache, Coconino, Gila, Navajo, Yavapai | 14 hr |
Nearby
High Wind Warnings in Arizona, 2023Every high wind warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.